advertisement
Updated 17 September 2018

If you just drank way too much coffee, here’s what you should do

Don't worry, it's happened to the best of us.

0

Coffee is basically the modern version of the Holy Grail. This life-restoring elixir makes red-eye flights bearable, sleepless nights melt away, and honestly, goes great with dessert.

So it’s understandable, then, that you might drink a little too much from time to time. (It tastes so good! And I’m so tired!) But combine all those grande lattes with other foods that contain caffeine, like dark chocolate, and you could wind up with a serious case of the jitters.

What are the side effects of too much caffeine?

Basically, caffeine stimulates your central nervous system, making you feel more awake and alert, says women’s health expert Dr Jennifer Wider. It can also trigger the release of the hormone adrenaline, she says, making your heart rate increase.

That is all fine in moderation. But drinking or eating too much caffeine can cause you to feel hyper-alert, anxious, and, yes, jittery.

People should limit their caffeine consumption to no more than 400mg a day, according to the USDA. While everyone has a different tolerance for caffeine, you’re probably going to feel pretty crappy if you go over that 400mg mark.

FYI: One cup of breakfast blend coffee has about 92mg of coffee, according to the USDA. So you could drink four cups of that and be good. But if your coffee of choice is a grande Vida coffee, just one of those clocks in at 310mg of caffeine.

Read more: 4 things you should never order at a coffee shop

I definitely just drank way too much coffee. What do I do?

The bad news: It can take up to nine and a half hours for caffeine levels in your bloodstream to even decrease by half, says registered dietician Beth Warren, founder of Beth Warren Nutrition and author of Living a Real Life With Real Food. But just because you accidentally went overboard doesn’t mean you’re totally screwed.

First, start drinking water. “Staying hydrated can ease some of the symptoms caused by an overdose and help the body efficiently eliminate it,” says Wider.

Another option, says Warren: Mild exercise to help your body metabolise the caffeine faster.

Eating foods with potassium or magnesium (like bananas) is also helpful, Warren says. Caffeine wipes out your body’s potassium and magnesium, which can cause the tremors and jitters of caffeine overdose.

Read more: “My upset stomach turned out to be a coffee intolerance”

How do I know if it’s actually a caffeine overdose?

A caffeine overdose is much less common, but can happen when people eat or drink a ton of caffeine-laced products in a very short amount of time.

You should definitely go to a doctor if you experience any of these overdose symptoms, Wider says:

  • Difficulty breathing
  • Confusion
  • Chest pain
  • Vomiting
  • A super fast, irregular heartbeat
  • Convulsions

In these more extreme cases, doctors have methods to try to draw the caffeine out like using activated charcoal or laxatives, Warren says. But again, they should be used under a doctor’s care.

The bottom line: Your best bet is to watch your caffeine intake in the first place. But if you slip up, hydrating, exercising, and eating a banana might help.

This article was originally published on www.womenshealthmag.com

Image credit: iStock

 
NEXT ON HEALTH24X

5 reasons to love avocados

2018-10-14 07:00
advertisement

Live healthier

Smoking dangers »

Hubbly hooking lots of young adults on tobacco Hookah smokers are inhaling benzene Many young adults misinformed about hookahs

Hookah pipes far from harmless, study warns

In addition to toxic substances from tobacco and nicotine, hookah smoke exposes users to charcoal combustion products, including large amounts of carbon monoxide.

Managing incontinence »

5 avoidable triggers that can make urinary incontinence worse

Urinary incontinence is a manageable condition – here are a few common triggers of urinary leakage.

advertisement